Anticonvulsant hypersensitivity syndrome associated with carbamazepine administration: Case series

Abstract

Hypersensitivity reactions are common adverse drug reactions (ADRs) associated with antiepileptics. Carbamazepine is one of the routinely prescribed drugs for the treatment of epilepsy and neuropathic pain. ADRs due to carbamazepine range from mild maculopapular rash to severe anticonvulsant hypersensitivity syndrome (AHS). AHS is the triad of fever, rash, and internal organ involvement occurring 1-8 weeks after exposure to an anticonvulsant (1 in 1,000 to 10,000 exposures). Spontaneously reported three cases of AHS-drug hypersensitivity reactions induced by carbamazepine are discussed here. Seven to ten days after starting therapy, patients developed maculopapular skin rashes, fever and liver or kidney involvement. The causal relationship between drug and ADR was found to be 'certain' in one case and 'probable' in other two cases with both WHO-UMC and Naranjo causality assessment scale. All the three cases show category 4a according to Hartwig's severity scale as ADR was the cause for hospital admission. On assessing preventability of ADRs by modified Schumock and Thorntons' scale, one case was falling into category of 'definitely preventable' and other two were 'not preventable'. AHS is rare but serious reaction with carbamazepine which requires vigilant monitoring by physicians to avoid major consequences.

DOI: 10.4103/0976-500X.124428

Cite this paper

@inproceedings{Mehta2014AnticonvulsantHS, title={Anticonvulsant hypersensitivity syndrome associated with carbamazepine administration: Case series}, author={Maulin Mehta and Jay Shah and Tejas Khakhkhar and Rima B. Shah and Kovur G. Hemavathi}, booktitle={Journal of pharmacology & pharmacotherapeutics}, year={2014} }